INTRODUCTION: Newer therapies for idiopathic pulmonary arterial hypertension (IPAH) have reduced the need for lung transplantation (LT), which is now reserved for patients with IPAH unresponsive to medical therapy. We report a patient with IPAH who underwent bilateral LT (BLT) and who, less than a year post-LT, developed severe recurrent IPAH and right heart failure.
CASE PRESENTATION: Our patient was a 47 year old female with a history of IPAH who underwent BLT in 12/05. Prior to LT, echocardiography showed a severely dilated right ventricle (RV) with moderately depressed function, severe right atrial enlargement, and normal left ventricular size and function. Hemodynamic data (HD) was consistent with severe IPAH. No risk factors for pulmonary hypertension (PH) were identified. Prior to LT, our patient was treated with bosentan, aldactone, digoxin, warfarin, furosemide and ultimately 10 months of intravenous treprostinil. Despite these medications, clinical deterioration continued, and BLT was completed. Immediate post-operative HD normalized. A post-LT echocardiography demonstrated that RV size and function had also normalized. All PH therapies were stopped, and standard immunosuppressant therapies including tacrolimus were maintained. Histopathology of her native lungs revealed diffuse vasculopathy of the small and medium-sized pulmonary arteries with significant medial hypertrophy and mild intimal hyperplasia. There were no obvious thrombi or plexiform lesions. Large vessel atherosclerotic change consistent with long-standing severe PH was observed. The patient did well for 9 months before developing progressive dyspnea and hypoxemia. Extensive evaluation, including bronchoscopy with transbronchial biopsies failed to demonstrate any anastomotic narrowing or acute cellular rejection. MRI imaging of her thorax and a V/Q scan did not demonstrate significant pulmonary shunting or acute or chronic thromboembolic disease. Echocardiography was negative for intracardiac shunting, but the RV was again markedly dilated. Data from right heart catheterization confirmed severe recurrent PAH. Intravenous epoprostenol, aggressive diuresis, and digoxin were initiated. Unfortunately, despite aggressive medical management, the patient developed worsening right heart failure and died. Autopsy was completed, and histopathology of the allograft revealed massive intimal hyperplasia predominantly in the medium-sized vessels with relative sparing of the small vessels. There was no significant medial hypertrophy, intra-luminal microthrombi or evidence of plexiform lesions.
DISCUSSIONS: Newer medications for the treatment of IPAH have decreased the need for LT, yet it remains the only available modality that offers a patient with IPAH the chance for cure. Diseases leading to PH have been reported to recur after LT, such as sarcoidosis and lymphangioleiomyomatosis, and recurrent PH after LT for IPAH has been reported resulting from post-operative anatomical factors. To our knowledge, however, there has never been a report of IPAH recurring after LT. Other etiologies for PAH could not be identified. Recurrent IPAH may have been secondary to pre-existing but unsuspected donor IPAH, which may have been accelerated post-LT, or to unidentified systemic circulating factors that initiated and accelerated IPAH in the allograft.
CONCLUSION: This 47 year old patient with known IPAH who underwent BLT developed severe recurrent PAH within one year of LT. Right heart catheterization, extensive clinical evaluation, and histopathology of the allograft on autopsy were highly suggestive of recurrent IPAH. This appears to be the first reported case of IPAH recurring in the lung allograft after LT. This observation highlights the need for further investigation into factors involved in the initiation and progression of IPAH.
DISCLOSURE: Saeher Muzaffar, No Financial Disclosure Information; No Product/Research Disclosure Information